Arizona, 2015Flash Flood and Damaging Winds in Arizona, August 11, 2015
August 11, 2015 · NWS TWC · 8 events in 3 counties and zones
South to southeast flow aloft prevailed over southern Arizona. Thunderstorms developed early with heavy rain and flash flooding near Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- $50,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South to southeast flow aloft prevailed over southern Arizona. Thunderstorms developed early with heavy rain and flash flooding near Tucson. Thunderstorms became severe by evening, with damaging winds in Tucson and Safford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 11, 8:05 AM MST, 55 minutes earlier.
Area forecast discussion, Aug 11, 8:05 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
805 AM MST TUE AUG 11 2015
.UPDATE...QUICK UPDATE THIS MORNING TO BOOST POPS FOR PIMA AND
PINAL COUNTIES DUE TO THE ONGOING RAIN.
&&
.PREV DISCUSSION... /ISSUED 305 AM MST TUE AUG 11 2015/
SYNOPSIS...CONDITIONS ARE FAVORABLE FOR SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. SOME STORMS WILL GENERATE STRONG WINDS
AND HEAVY RAIN. OTHERWISE...HIGH PRESSURE ALOFT BUILDING INTO THE
REGION FROM THE EAST WILL BRING ABOVE AVERAGE HIGH TEMPERATURES
LATER THIS WEEK WITH AN OVERALL DECREASE IN THUNDERSTORM ACTIVITY.
DISCUSSION...MODELS CONTINUED TO SHIFT THE UPPER HIGH NORTH AND
WESTWARD THIS WEEK WITH THE HIGH BECOMING CENTERED OVER THE TEXAS
PANHANDLE TODAY. EVENTUALLY...THE HIGH SHIFTS OVER THE FOUR CORNERS
REGION THIS WEEKEND BEFORE MOVING OVER ARIZONA EARLY NEXT WEEK.
OVERALL...THE PATTERN WILL BE VERY FAVORABLE FOR SCATTERED SHOWERS
AND THUNDERSTORMS DAILY. THE WESTWARD SHIFT AND STRENGTHENING OF THE
UPPER HIGH WILL ALSO BRING ABOVE NORMAL HIGH TEMPERATURES...WITH
READINGS PEAKING AROUND THURSDAY OR FRIDAY. MEDIUM RANGE MODELS
SHOWED THE UPPER HIGH MOVING OVER ARIZONA WHICH COULD LIMIT
THUNDERSTORM ACTIVITY THIS WEEKEND INTO EARLY NEXT WEEK.
AVIATION...VALID THRU 12/12Z.
SCT-BKN CLOUDS LAYERED MAINLY ABOVE 8K FT AGL WITH SOME ADDITIONAL
CLEARING AFTER 11/15Z. HOWEVER...SCT SHRA/TSRA EXPECTED TO DEVELOP
AFTER 11/20Z. STRONG OUTFLOW WINDS OF 25-35 KTS AND AREAS OF BLOWING
DUST POSSIBLE MAINLY NORTH AND WEST OF KTUS WITH SOME OF THESE
STORMS...OTHERWISE NORMAL DIURNAL WIND TRENDS. STORMS WILL BEGIN TO
TAPER OFF AFTER 12/03Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF SOUTHEAST ARIZONA THROUGH WEDNESDAY. A
SLIGHT DRYING TREND WILL THEN LEAD TO A SLIGHT REDUCTION IN
THUNDERSTORM ACTIVITY ON THURSDAY AND FRIDAY WITH JUST ISOLATED
COVERAGE. MOISTURE WILL GRADUALLY INCREASE AGAIN THIS WEEKEND INTO
EARLY NEXT WEEK WITH A TYPICAL MONSOON PATTERN IN PLACE. OUTSIDE OF
THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE LIGHT AT
LESS THAN 15 MPH.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 11, 6:47 AM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
647 AM MST TUE AUG 11 2015
AZZ504-507-508-511-513-514-111430-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
647 AM MST TUE AUG 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE AND EAST
CENTRAL PIMA COUNTIES UNTIL 730 AM MST...
AT 644 AM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS PASSING THROUGH INTERSTATE 10 FROM BENSON TO THE TEXAS
CANYON AREA. MOVEMENT WAS NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE ALONG WITH TORRENTIAL
RAINFALL WHICH MAY LEAD TO MINOR FLOODING.
LOCATIONS IMPACTED INCLUDE...
BENSON...COCHISE...ST. DAVID...SAINT DAVID...DRAGOON...MULESHOE RANCH
PRESERVE...MESCAL...I-10 AND TEXAS CANYON AND VAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3208 10977 3180 11023 3206 11069 3237 11020
TIME...MOT...LOC 1344Z 136DEG 13KT 3213 11015
Special weather statement, Aug 11, 7:36 AM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
736 AM MST TUE AUG 11 2015
AZZ502-504-506>509-511-514-111530-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
736 AM MST TUE AUG 11 2015
...SPECIAL WEATHER STATEMENT...
AT 733 AM MST...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS
OVER EAST CENTRAL PIMA...NORTHWEST COCHISE...AND SOUTHWEST
GRAHAM COUNTIES...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH HAVE BEEN REPORTED. IN ADDITION...RAINFALL
AMOUNTS UP TO 1 INCH HAVE BEEN RECORDED UNDER THE STRONGEST STORMS.
LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...GREEN VALLEY...SAHUARITA...FLOWING
WELLS...TANQUE VERDE...DREXEL-ALVERNON...CASAS ADOBES...SAN MANUEL...
DREXEL HEIGHTS...TUCSON ESTATES...LITTLETOWN...VALENCIA WEST...EAST
SAHUARITA...SUMMIT...TORTOLITA...SOUTH TUCSON...REDINGTON AND
CATALINA FOOTHILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS POSSIBLE WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3235 11000 3180 11098 3226 11128 3272 11050
TIME...MOT...LOC 1433Z 121DEG 11KT 3213 11073
CANTIN
Special weather statement, Aug 11, 8:17 AM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
817 AM MST TUE AUG 11 2015
AZZ502-504>507-509-511-514-111615-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
817 AM MST TUE AUG 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR PINAL...NORTHEASTERN PIMA AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 915 AM MST...
AT 814 AM MST...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS
PRODUCING GUSTY WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
STRONG OUTFLOW WINDS MAY GENERATE SOME AREAS OF BLOWING DUST ACROSS
PINAL COUNTY INCLUDING INTERSTATE 10 AND HIGHWAY 79.
LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...HAYDEN...WINKELMAN...ELOY...KEARNY...
MAMMOTH...FLOWING WELLS...CASAS ADOBES...SAN MANUEL...ORACLE...TUCSON
ESTATES...TORTOLITA...AVRA VALLEY...PICACHO...MOUNT
LEMMON/SUMMERHAVEN...PICTURE ROCKS...CATALINA AND ORACLE JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.
&&
LAT...LON 3312 11088 3299 11078 3302 11073 3271 11027
3215 11119 3272 11187 3277 11177 3273 11173
3273 11167 3289 11147
TIME...MOT...LOC 1514Z 136DEG 15KT 3260 11103
CANTINEvent by event
6 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Pima
- When
- August 11, 9:00 AM MST to 11:00 AM MST
- Where
- Pima County, 8.39 mi ESE of Willow Canyon to 10.51 mi SE of Willow Canyon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.321, -110.574
Persistent showers and thunderstorms caused to up to 2 inches of rain in the Redington Pass area, including the Tanque Verde and Agua Caliente Washes. Redington Pass Road became flooded and impassible.
Thunderstorm Wind, Graham
- When
- August 11, 5:55 PM MST to 6:10 PM MST
- Where
- Graham County, 1.33 mi ESE of Lone Star to 0.57 mi NNE of Safford
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $15,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.814, -109.658
A mesonet station recorded a wind gust to 62 mph in Safford. Thunderstorm winds blew down several power poles and power lines resulting in closures along Highways 191 and 70 between Solomon and Safford. One car suffered damage when power lines fell on it, temporarily trapping the driver. Additionally, damage to a local farmer's cotton crop was reported.
Thunderstorm Wind, Pima
- When
- August 11, 6:05 PM MST to 6:15 PM MST
- Where
- Pima County, 3.99 mi S of Sabino to 4.72 mi S of Sabino
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 32.243, -110.807
Thunderstorm outflow winds blew a tree down near Wrightstown and Camino Seco and downed tree branches and damaged a chimney top near Wrightstown and Pantano.
Funnel Cloud, Pinal
- When
- August 11, 6:27 PM MST to 6:32 PM MST
- Where
- Pinal County, 7.91 mi WNW of Oracle to 8.96 mi WNW of Oracle
- Reported by
- Storm Chaser
- Coordinates
- 32.675, -110.889
Thunderstorm Wind, Pima
- When
- August 11, 6:53 PM MST to 7:15 PM MST
- Where
- Pima County, 8.3 mi E of (Dma)davis Monthan A to 5.86 mi ENE of (Dma)davis Monthan A
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 32.190, -110.740
A mesonet station measured a wind gust to 61 mph at Saguaro National Park East and a tree was blown down near 22nd and Harrison.
Thunderstorm Wind, Pima
- When
- August 11, 7:35 PM MST to 7:40 PM MST
- Where
- Pima County, 2.36 mi E of Oro Vly to 5.35 mi NE of Oro Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 32.424, -110.940
Multiple trees down in Oro Valley Marketplace Shopping Center, and in Catalina near Wilds Road.
Thunderstorm Wind, Pima
- When
- August 11, 7:57 PM MST to 8:00 PM MST
- Where
- Pima County, 1.11 mi ENE of Tuscon Marana Nw Airport to 0.45 mi SW of Marana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.427, -111.203
Thunderstorm winds uprooted a tree in the Gladden Farms complex in Marana.
Thunderstorm Wind, Pima
- When
- August 11, 9:30 PM MST to 9:32 PM MST
- Where
- Pima County, 4.53 mi SE of Three Pts to 1.73 mi SSW of Three Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 32.030, -111.270
A brick wall and several fences were blown down by thunderstorm winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11, 20151 death · 1 event
- Damaging Winds in Arizona, August 11, 2015$1.1 million · 65 kt wind · 8 events
- Damaging Wind in Texas, August 11, 2015$500,000 · 87 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, August 11, 2015$100,000 · 50 kt wind · 4 events
- Flash Flooding in New York, August 11, 2015$100,000 · 3 events
- Damaging Winds in North Carolina, August 11, 2015$39,000 · 50 kt wind · 10 events
- Lightning Strike in Georgia, August 11, 2015$38,000 · 1 event
- Damaging Winds in Arizona, August 11, 2015$24,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Texas, August 11, 2015$15,000 · 1 in hail · 12 events
- Damaging Winds in South Carolina, August 11, 2015$22,000 · 55 kt wind · 3 events
- Drought in Texas, August 11 to 31, 201512 events
- Damaging Winds in Virginia, August 11, 2015$12,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600059, 600074, 600065, 600058, 600062, 600072, 600069, 600067.